Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 15, 2018, 12:16 PM CDT for Caddo County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 12:16 PM CDT (17:16 UTC)
- Expired
- May 15, 2018, 3:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Caddo County, OK
The radar
The Norman radar (KTLX), 90 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
042
WGUS54 KOUN 151716
FFWOUN
OKC015-152015-
/O.NEW.KOUN.FF.W.0004.180515T1716Z-180515T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1216 PM CDT TUE MAY 15 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
East central Caddo County in southwestern Oklahoma...
* Until 315 PM CDT
* At 1215 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the area from near Cogar to Gracement to east
of Fort Cobb. Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Gracemont and Cogar.
LAT...LON 3510 9841 3537 9825 3537 9810 3527 9810
3509 9826
$$
..speg.1 follow-up statement
433
WGUS74 KOUN 151817
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
117 PM CDT TUE MAY 15 2018
OKC015-152015-
/O.CON.KOUN.FF.W.0004.000000T0000Z-180515T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caddo OK-
117 PM CDT TUE MAY 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
EAST CENTRAL CADDO COUNTY...
At 115 PM CDT, although significant rainfall has ended over Caddo
County, the heavy rainfall from early this afternoon will continue
to create areas of flooding as runoff flows through the creeks and
streams in the area.
Some locations that will experience flooding include...
Gracemont and Cogar.
LAT...LON 3510 9841 3537 9825 3537 9810 3527 9810
3509 9826
$$
..speg.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:36 AM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, May 15, 6:36 AM CDT, 5 hours 40 minutes before
Area Forecast Discussion National Weather Service Norman OK 636 AM CDT Tue May 15 2018 .DISCUSSION... Aviation discussion for the 12 UTC TAFs is below. && .AVIATION... Overall, think VFR conditions will continue. Timing and locations of SHRA/TSRA/VCTS remain very uncertain at all sites for the next 24 hours. If SHRA/TSRA affects a given site, variable gusty winds and brief MVFR/IFR conditions can be expected. Patches of MVFR/IFR conditions will occur before 18 UTC Tuesday near KCSM and KWWR. KPNC may be impacted as well. Surface winds are generally expected to switch from the south to the northeast at many sites over the next 24 hours. Winds will be erratic and gusty at times due to nearby SHRA/TSRA. MBS && .PREV DISCUSSION... /issued 438 AM CDT Tue May 15 2018/ DISCUSSION... Storm chances and intensity along with locally heavy rainfall/flash flooding potential are the forecast challenges of the day. The biggest change to the previous forecast was to increase rain chances this morning across far northern Oklahoma and increase them this afternoon across across the southern two thirds of Oklahoma. This morning, showers and thunderstorms with heavy downpours will continue before 8 am southeast of an Ardmore to Purcell to Chandler line associated with a MCV that was located southwest of Seminole at 430 am. No severe storms are expected due to weak shear (0-6 km bulk shear 15-20 kt) and limited instability (MUCAPE near or less than 1000 J/kg). Additional storms in southern Kansas due to 700 mb moisture convergence will continue to move southeast into northern Oklahoma. These storms should stay below severe limits as well due to limited instability and may weaken throughout the morning as the mid level jet veers and weakens. This afternoon and evening, some strong to severe thunderstorms with large hail, damaging winds, and very heavy rainfall will be possible across Oklahoma and north Texas, but not sure how storms will evolve. Latest CAMs/model guidance seem to be all over the place with storm location, number of storms, and storm mode. Best guess is that first storms this afternoon would form near an old outflow boundary/effective surface front that may be as far north as a Cheyenne to Ponca City line and as far south as the Red River sometime in the 2 to 5 pm time frame once convective temperatures in the mid to upper 80s are reached. Additional storms that form over west Texas may get into far western Oklahoma and southwestern Oklahoma after 6 pm from the west. Kept the highest rain chances over the southern half of Oklahoma, generally 40-50%, this afternoon. Kept the highest rain chances 40-60% this evening over western north Texas. Some weak subsidence behind the current MCV near Seminole may limit storm development/coverage this afternoon. Storms overall should weaken during the nighttime hours, especially without a strong low level jet or strong mid level impulse to sustain convection. Instability this afternoon and evening will again be rather high across the area (MLCAPE 1000-3000 J/kg) with the highest instability expected near and south of the Red River. The amount of instability is not expected to be as high compared to yesterday. Deep layer shear will not be all that strong (0-6 km shear 20-40 kt), though a bit higher than yesterday, especially in southwestern Oklahoma and western north Texas where the potential for supercells with large hail will be higher. Overall, expect slow moving pulse/multicell clusters as the main storm modes. Most storms are expected to move southeast around 15-20 mph. Model forecast DCAPE values of 1000-1300 J/kg certainly support the potential for damaging winds. Tornado potential appears to be very low due to weak low level shear (below 0-1 km bulk shear below 20 kt). Very heavy rainfall rates (1"/hr to 5"/hr) may result as well this afternoon and tonight due to near climatological maximum precipitation values. This could result in localized flash flooding. Highs today remain challenging due to some cloud cover and rainfall. Generally, preferred the warmer side of guidance numbers thinking some sunshine will occur today in most areas. Readings today will be cooler than yesterday. Surface dewpoints may pool and climb into the lower 70s south of the main outflow boundary/effective cold front this afternoon/evening. Wednesday into Wednesday night, kept chances for showers and storms across much of Oklahoma and north Texas due to the mid/upper trough nearby as well as abundant moisture and instability, though storm coverage may be less than today. There is some potential for a few strong to severe storms due to sufficient instability and marginal shear in the form of damaging winds and large hail. Slow moving storms would support locally heavy rainfall. Thursday through Friday night, lower rain chances and increasing temperatures are generally forecast due to mid/upper level ridging. Still cannot completely rule out some storms, especially across western Oklahoma and western north Texas where storms over the High Plains may move in during the nighttime hours. An increasing low level jet both Thursday night and Friday night may allow for organized severe storms to get into at least western Oklahoma and western north Texas before weakening as they get farther east. Saturday and Saturday night, rain/storm chances will likely increase again with the approach of a cold front. Strong to severe storms with heavy rainfall, damaging winds, and some hail may be possible by late Saturday. Kept high rain chances Saturday night. Next Sunday and Monday, slightly cooler weather may occur. The cold front may stall somewhere not far from the Red River and bring some chances for showers and storms, though confidence remains low. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 65 84 65 / 50 30 30 20 Hobart OK 87 64 86 66 / 40 40 20 30 Wichita Falls TX 89 66 88 67 / 40 40 20 20 Gage OK 81 60 84 61 / 40 40 30 30 Ponca City OK 83 61 83 62 / 60 20 50 20 Durant OK 84 67 87 67 / 50 30 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17
Hazardous weather outlook, May 15, 9:37 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 937 AM CDT Tue May 15 2018 OKZ004>048-050>052-TXZ083>090-161445- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 937 AM CDT Tue May 15 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Marginal Risk of severe thunderstorms between 2 pm this afternoon and 11 pm tonight across portions of western and southwestern Oklahoma and all of western north Texas. The Marginal Risk area includes locations south and west of a line from Woodward to Watonga to Chickasha and Waurika line. Damaging wind gusts up to 70 mph and large hail up to the size of golfballs are possible this afternoon and evening in the Marginal Risk area. ..Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 3 inches in a short period of time from slow moving thunderstorms may cause flash flooding in a few locations across Oklahoma and western north Texas today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... A few strong to severe thunderstorms are possible Wednesday through Friday. Western Oklahoma and western north Texas may have slightly higher chances for severe storms Wednesday through Friday during the nighttime hours. Additional strong to severe thunderstorms will likely return to parts of Oklahoma and north Texas late Saturday with the passage of a cold front. Thunderstorms may linger Sunday and Monday across parts of Oklahoma and north Texas. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from slow moving thunderstorms may cause flash flooding in a few locations across Oklahoma and north Texas on Wednesday as well as late Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS/30
In the hours before
Local storm report, May 15, 11:10 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 1 S BERLIN 35.44N 99.63W
05/14/2018 E65 MPH ROGER MILLS OK PUBLIC
&&Special weather statement, May 15, 11:10 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1110 AM CDT TUE MAY 15 2018 OKZ023-151645- Caddo OK- 1110 AM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Caddo County Until 1145 AM CDT... AT 1108 AM CDT, a strong thunderstorm was located 4 miles east of Carnegie, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3501 9862 3516 9859 3518 9828 3495 9828 TIME...MOT...LOC 1608Z 270DEG 12KT 3510 9853 ..speg.
Local storm report, May 15, 11:13 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1113 AM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 W MADGE 34.90N 99.98W
05/14/2018 E1.00 INCH HARMON OK PUBLIC
&&Local storm report, May 15, 11:28 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 S CLINTON 35.45N 98.98W
05/14/2018 E1.00 INCH WASHITA OK PUBLIC
&&Special weather statement, May 15, 11:54 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1154 AM CDT TUE MAY 15 2018 OKZ027-039-040-151730- Grady OK-Stephens OK-Garvin OK- 1154 AM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern Stephens and southwestern Garvin Counties Until 1230 PM CDT... AT 1149 AM CDT, strong thunderstorms were along a line extending from 9 miles south of Bradley to 7 miles east of Bray, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3479 9755 3451 9739 3458 9771 3482 9784 TIME...MOT...LOC 1649Z 288DEG 13KT 3474 9775 3465 9769 ..speg.
Local storm report, May 15, 12:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL VERDEN 35.09N 98.09W
05/15/2018 E1.00 INCH GRADY OK PUBLIC
&&
BRBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:12 PM CDT | Special Weather Statement | OUN | Beckham | 33 min |
| May 14, 7:14 PM CDT | Areal Flood Advisory | OUN | Beckham, Greer, Harmon | 3 hr |
| May 14, 7:14 PM CDT | Special Weather Statement | OUN | Custer | 31 min |
| May 14, 7:18 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 42 min |
| May 14, 7:19 PM CDT | Special Weather Statement | OUN | Jackson | 26 min |
| May 14, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 41 min |
| May 14, 7:36 PM CDT | Special Weather Statement | OUN | Jackson, Kiowa | 24 min |
| May 14, 7:39 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 36 min |
| May 14, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 58 min |
| May 14, 7:48 PM CDT | Special Weather Statement | OUN | Washita | 27 min |
| May 14, 7:53 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 37 min |
| May 14, 7:57 PM CDT | Special Weather Statement | OUN | Kiowa | 33 min |
| May 14, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| May 14, 8:04 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Washita | 41 min |
| May 14, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 59 min |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Grady | 50 min |
| May 14, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 31 min |
| May 14, 9:16 PM CDT | Special Weather Statement | OUN | Grant, Kay | 29 min |
| May 14, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 70 min |
| May 14, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 35 min |
| May 14, 9:30 PM CDT | Special Weather Statement | OUN | Comanche | 30 min |
| May 14, 9:41 PM CDT | Special Weather Statement | OUN | Oklahoma | 34 min |
| May 14, 9:56 PM CDT | Special Weather Statement | OUN | Canadian, Grady, Oklahoma | 34 min |
| May 14, 10:00 PM CDT | Special Weather Statement | OUN | Comanche | 30 min |
| May 14, 10:10 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 3 hr |
| May 14, 10:21 PM CDT | Special Weather Statement | OUN | Kay | 24 min |
| May 14, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 25 min |
| May 14, 10:32 PM CDT | Special Weather Statement | OUN | Comanche, Cotton | 28 min |
| May 14, 10:39 PM CDT | Wind Advisory | OUN | Beckham, Blaine, Caddo, Canadian, Comanche, Custer and 7 more | 101 min |
| May 14, 10:45 PM CDT | Special Weather Statement | OUN | Cleveland | 30 min |
| May 15, 12:09 AM CDT | Special Weather Statement | OUN | Kay | 36 min |
| May 15, 12:51 AM CDT | Special Weather Statement | OUN | Jefferson | 24 min |
| May 15, 2:09 AM CDT | Special Weather Statement | OUN | Bryan | 36 min |
| May 15, 5:28 AM CDT | Special Weather Statement | OUN | Bryan | 32 min |
| May 15, 9:02 AM CDT | Special Weather Statement | OUN | Custer | 28 min |
| May 15, 9:51 AM CDT | Areal Flood Advisory | OUN | Bryan | 114 min |
| May 15, 10:29 AM CDT | Special Weather Statement | OUN | Caddo | 31 min |
| May 15, 11:02 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 43 min |
| May 15, 11:07 AM CDT | Special Weather Statement | OUN | Canadian | 38 min |
| May 15, 11:10 AM CDT | Special Weather Statement | OUN | Caddo | 35 min |
| May 15, 11:36 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 39 min |
| May 15, 11:52 AM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Kiowa | 3 hr |
| May 15, 11:54 AM CDT | Special Weather Statement | OUN | Garvin | 36 min |
| May 15, 12:10 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 50 min |
| May 15, 12:20 PM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| May 15, 12:46 PM CDT | Flash Flood Warning | OUN | Grady | 3 hr |
| May 15, 12:53 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 52 min |
| May 15, 1:34 PM CDT | Special Weather Statement | OUN | Stephens | 26 min |
| May 15, 1:53 PM CDT | Special Weather Statement | OUN | Garvin, Murray | 37 min |
| May 15, 2:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray, Pontotoc | 50 min |
| May 15, 2:29 PM CDT | Special Weather Statement | OUN | Carter | 31 min |
| May 15, 2:41 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 49 min |
| May 15, 2:49 PM CDT | Areal Flood Advisory | OUN | Garvin | 116 min |
| May 15, 2:52 PM CDT | Areal Flood Advisory | OUN | Murray | 3 hr |
| May 15, 2:56 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray, Pontotoc | 34 min |
| May 15, 3:07 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall | 38 min |
| May 15, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 51 min |
| May 15, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 47 min |
| May 15, 3:54 PM CDT | Special Weather Statement | OUN | Atoka | 36 min |
| May 15, 4:28 PM CDT | Special Weather Statement | OUN | Atoka | 32 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.